Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 10:58 AM EDT for Blount County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 10:58 AM EDT (14:58 UTC)
- Expired
- May 13, 2002, 11:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 11:30 AM EDT | Thunderstorm Wind | Countywide, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 13, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 131458 SVRMRX TNC009-155-131545- /NEW.KMRX.SV.W.0094.131458-131545/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1058 AM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE SEVIER COUNTY IN EAST TENNESSEE * UNTIL 1145 AM EDT * AT 1057 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SEVIERVILLE TO 6 MILES NORTHEAST OF HAPPY VALLEY...OR FROM SEVIERVILLE TO 7 MILES SOUTHEAST OF MARYVILLE...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CADES COVE AROUND 1105 AM EDT SEVIERVILLE AROUND 1110 AM EDT TOWNSEND AROUND 1115 AM EDT WEARS VALLEY AROUND 1130 AM EDT PIGEON FORGE AROUND 1135 AM EDT ELKMONT AROUND 1140 AM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3595 8366 3562 8411 3548 8365 3583 8328 TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:15 AM EDT, 43 minutes earlier.
Area forecast discussion, May 13, 10:15 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 AM EDT MON MAY 13 2002 LINE OF THUNDERSTORMS MOVING THROUGH OUR EASTERN ZONES WITH BEST STORMS IN THE NORTH. NEW WATCH BOX ISSUED TO REPLACE OLD ONE. WILL ISSUE UPDATE SHORTLY WITH NEW BOX. FRONT STILL IN WEST TN...BUT NOT MUCH CONVECTION DEVELOPING AHEAD OF IT. .MRX... NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061. TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047... TNZ067>074...TNZ081>087...TNZ098>102. VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006... VAZ008. GH
In the hours before
Local storm report, May 13, 8:32 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
832 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 AM BIG SOUTH FORK PARK TN WIND DAMAGE
05/13/02 SCOTT TREES DOWN ACROSS HWY 297
AND OTHERS AGAINST POWER
LINES IN BIG SOUTH FORK
PARK. REPORTED BY PARK
RANGER.
GMLocal storm report, May 13, 8:50 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
850 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 AM BIG SOUTH FORK PARK TN WIND DAMAGE
05/13/02 SCOTT TREES DOWN ACROSS HWY 297
AND OTHERS AGAINST POWER
LINES IN BIG SOUTH FORK
PARK. REPORTED BY PARK
RANGER.
0840 AM COUNTY WIDE TN WIND DAMAGE
05/13/02 CLAIBORNE TREES DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT.
GMLocal storm report, May 13, 9:21 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
921 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM WASHBURN TN WIND DAMAGE
05/13/02 GRAINGER ROOF BLOWN OFF GAS STATION
NEAR DOTSON AND ALSO ONE
TREE DOWN IN VICINITY.
REPORTED BY LAW
ENFORCEMENT.
GMLocal storm report, May 13, 9:46 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
946 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM COUNTY WIDE TN WIND DAMAGE
05/13/02 GRAINGER TREES DOWN COUNTY WIDE.
REPORTED BY DISPATCH.
0915 AM TREADWAY TN WIND DAMAGE
05/13/02 HANCOCK TREES DOWN VICINITY OF
TREADWAY AND ALSO NEAR
KYLES FORD. REPORTED BY
HIGHWAY DEPT.
0925 AM ROGERSVILLE TN WIND DAMAGE
05/13/02 HAWKINS TREES DOWN COUNTY WIDE AND
ALSO POWER LINES DOWN IN
ROGERSVILLE. REPORTED BY
HIGHWAY DEPARTMENT AND LAW
ENFORCEMENT.
GMLocal storm report, May 13, 10:29 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1029 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM NORTH PART COUNTY TN WIND DAMAGE
05/13/02 KNOX TREE AND POWER LINES DOWN
IN NORTH PART OF COUNTY.
REPORTED BY COUNTY HIGHWAY
DEPARTMENT.
0845 AM MAYNARDVILLE TN WIND DAMAGE
05/13/02 UNION TWO LARGE TREES BLOW DOWN
ACROSS HIGHWAY NEAR
MAYNARDVILLE. REPORTED BY
COUNTY HIGHWAY DEPARTMENT.
0925 AM WEBER CITY VA WIND DAMAGE
05/13/02 SCOTT TREES DOWN ON ROUTE 78 7
MILES NE OF WEBER CITY IN
SOUTH PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
0950 AM BLOUNTVILLE TN WIND DAMAGE
05/13/02 SULLIVAN POWER LINES DOWN ON SHADOW
TOWN ROAD. REPORTED BY LAW
ENFORCEMENT.
0950 AM BRISTOL VA WIND DAMAGE
05/13/02 INDEPENDENT CITY TREES DOWN IN VARIOUS
PLACES THROUGHOUT THE CITY.
REPORTED BY POWER COMPANY.
GMLocal storm report, May 13, 10:32 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1032 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM NORTH PART COUNTY TN WIND DAMAGE
05/13/02 KNOX TREE AND POWER LINES DOWN
IN NORTH PART OF COUNTY.
REPORTED BY COUNTY HIGHWAY
DEPARTMENT.
0845 AM MAYNARDVILLE TN WIND DAMAGE
05/13/02 UNION TWO LARGE TREES BLOW DOWN
ACROSS HIGHWAY NEAR
MAYNARDVILLE. REPORTED BY
COUNTY HIGHWAY DEPARTMENT.
0925 AM WEBER CITY VA WIND DAMAGE
05/13/02 SCOTT TREES DOWN ON ROUTE 78 7
MILES NE OF WEBER CITY IN
SOUTH PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
0950 AM BLOUNTVILLE TN WIND DAMAGE
05/13/02 SULLIVAN POWER LINES DOWN ON SHADOW
TOWN ROAD. REPORTED BY LAW
ENFORCEMENT.
0950 AM BRISTOL VA WIND DAMAGE
05/13/02 INDEPENDENT CITY TREES DOWN IN VARIOUS
PLACES THROUGHOUT THE CITY.
REPORTED BY POWER COMPANY.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:00 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 45 min |
| May 13, 7:49 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 26 min |
| May 13, 8:23 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Knox, Union | 37 min |
| May 13, 8:46 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 44 min |
| May 13, 9:04 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 41 min |
| May 13, 9:32 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 43 min |
| May 13, 10:05 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 40 min |
| May 13, 12:23 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 37 min |
| May 13, 1:03 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 42 min |
| May 13, 1:19 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 56 min |
| May 13, 1:51 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 54 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.